Letter from the Editor

This month's issue includes a cover story on perioperative medication management, extensive coverage from Internal Medicine 2014, and an expert analysis of chemotherapy-induced hypersensitivity reactions.


Exactly which anticoagulant to use in a given circumstance, and how to use it, is always a hot topic among hospitalists. As new studies continue to refine our understanding of the best way to manage patients with warfarin and the newer oral anticoagulants, it's important to pause and reflect on what is currently known. Expert Steven L. Cohn, MD, FACP, did just that during a session on perioperative anticoagulation management at Internal Medicine 2014, held April 10-12 in Orlando, Fla. Read our cover story about his discussion of bleeding risks, warfarin bridging, and concomitant use of anticoagulants with drugs for blood pressure, diabetes, and pulmonary conditions.

In other coverage of the Internal Medicine 2014 meeting, we discuss how to handle medical errors, from apologizing to patients to ensuring a meaningful institutional response to dealing with legal ramifications. In our second recap, we outline Dr. Christian Cable's session about the most common oncologic emergencies that occur in the hospital and how best to manage them. We also have stories on an easy way to remember how to treat acute hyperthyroidism, and hospitalist celebrity Dr. Win Whitcomb's tips on ways to be a quality star at your facility.

With hospitalists taking on more and more care of cancer patients, it's critical to recognize the signs of chemotherapy-induced hypersensitivity reactions. An expert analysis by two University of California, Los Angeles, professors offers a primer on the signs of these reactions and the best way to manage them. If you'd like to write an expert analysis column or read about any particular issue, let us know by writing to us.

Sincerely,
Jessica Berthold
Editor-in-Chief, ACP Hospitalist